A 39‐year‐old pharmacy technician was referred by her local physician for continued outpatient evaluation of bruising, epistaxis, and diarrhea. These conditions had been present for 3 months. She had been on disability leave in the setting of multiple medical conditions, including (by report) spontaneous episodes of unresponsiveness. INR, noted to be elevated in her hometown, was 24 at the time of this encounter. Her primary physician had prescribed vitamin K 50 mg daily, which she had taken until running out of medicine several days prior to this visit. She was admitted to the hospital for observation and correction of INR. Warfarin level was zero; she had no indication for such therapy. Coagulation factors II, VII, IX, and X were low. Vitamin A and E levels and measures of hepatic function were normal. She had no diarrhea during this stay. INR normalized after she received more than 150 mg of vitamin K. After initial denial, she ultimately acknowledged ingesting rat poison. The test for brodifacoum was positive. Psychiatric evaluation revealed findings strongly suggestive of factitious disorder.
The coagulation cascade is dependent on vitamin K, a fat‐soluble vitamin, for synthesis of factors involved in the extrinsic and common pathways. Many factors affect vitamin K levels in the body, including malabsorption, destruction of bowel flora, and ingestion of vitamin K antagonists such as warfarin. Brodifacoum is the most commonly used member of the group of synthetically developed anticoagulation agents known as superwarfarins. These agents affect the coagulation cascade similarly to warfarin, antagonizing the development of vitamin K–dependent coagulation factors II, VII, IX, and X. Cases have been reported of INR being elevated for 8 months or more following initial superwarfarin ingestion. The half‐life of superwarfarins can be weeks to months, thus their use as rodenticidal agents. This availability has led to its potential for accidental or intentional human ingestion. Warfarin assays will not detect these agents, each of which requires a separate assay. Treatment is with vitamin K, generally in doses of 50 mg or more daily. Serum brodifacoum levels can be used to guide length of treatment. Superwarfarin assays generally are send‐out tests; results may not be available to days to weeks. Superwarfarin poisoning is reported to be increasingly common. If superwarfarin ingestion is suspected, psychiatric and social evaluation may be worthwhile to assess risks for self‐injury versus poisoning by another.
Causes for elevated INR include liver disease, malabsorption, warfarin therapy, and superwarfarin poisoning. Patients with normal gastrointestinal function and unusually high INR in the setting of undetectable levels of warfarin may have knowingly or otherwise ingested a superwar‐farin; increasing incidence, potential life‐threatening complications, and feasible treatment warrant its place in the clinician's differential diagnosis.
J. LaBrin ‐ none; D. Rosenman ‐ none; J. Newman ‐ none
To cite this abstract:LaBrin J, Newman J, Rosenman D. Smelling a Rat: Supratherapeutic INR in a Patient Not Taking Warfarin. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 323. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/smelling-a-rat-supratherapeutic-inr-in-a-patient-not-taking-warfarin/. Accessed September 15, 2019.